Alert archive / Wyoming / Snow Squall Warnings in 2020

Snow Squall Warning 9, NWS Cheyenne, WY

January 30, 2020Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Jan 30, 2020, 6:15 PM MST for Albany County, Laramie County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2020, 6:15 PM MST (01:15 UTC)
Expired
Jan 30, 2020, 7:00 PM MST
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 30 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS55 KCYS 310115
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
615 PM MST Thu Jan 30 2020

WYC001-021-310200-
/O.NEW.KCYS.SQ.W.0009.200131T0115Z-200131T0200Z/
Albany WY-Laramie WY-
615 PM MST Thu Jan 30 2020

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Southeastern Albany County in southeastern Wyoming...
  Southwestern Laramie County in southeastern Wyoming...

* Until 700 PM MST.

* At 615 PM MST, a dangerous snow squall was located along a line
  extending from near Federal to 8 miles northwest of Natural Fort to
  near Rockport, moving southwest at 35 mph.

  HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
           blowing snow. Wind gusts greater than 50 mph.

  SOURCE...Observed.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 9.
 Interstate 80 in Wyoming between mile markers 334 and 359.

Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Federal, Granite
Springs Campground, Crystal Lake Reservoir, Crystal Lake Campground,
Buford, South Greeley and Warren AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 4140 10523 4138 10517 4100 10471 4100 10538
TIME...MOT...LOC 0115Z 024DEG 23KT 4128 10519 4106 10501 4095 10474 

$$

Hammer
2 follow-up statements
225 
WWUS55 KCYS 310139
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
638 PM MST Thu Jan 30 2020

WYC001-021-310200-
/O.CON.KCYS.SQ.W.0009.000000T0000Z-200131T0200Z/
Albany WY-Laramie WY-
638 PM MST Thu Jan 30 2020

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...

At 638 PM MST, a dangerous snow squall was located along a line
extending from near Crystal Lake Campground to 6 miles northwest of
Nunn, moving south at 25 mph.

HAZARD...Whiteout conditions. Zero visibility in heavy snow and 
         blowing snow. Wind gusts greater than 30 mph.

SOURCE...Radar indicated.

IMPACT...Dangerous life-threatening travel.

This includes Interstate 80 in Wyoming between mile markers 336 and
348.
 
Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake
Campground, Granite Springs Campground and Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

There is no safe place on a highway when a snow squall hits.
Visibility and traction are immediately lost in whiteout conditions,
making it difficult or impossible to slow down and avoid stopped
vehicles. Delay travel or safely exit the highway before the snow
squall arrives.

&&

LAT...LON 4123 10526 4100 10492 4100 10534
TIME...MOT...LOC 0138Z 019DEG 22KT 4113 10510 4077 10486 

$$

Hammer
681 
WWUS55 KCYS 310159
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
659 PM MST Thu Jan 30 2020

WYC001-021-310209-
/O.EXP.KCYS.SQ.W.0009.000000T0000Z-200131T0200Z/
Albany WY-Laramie WY-
659 PM MST Thu Jan 30 2020

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN
LARAMIE COUNTIES WILL EXPIRE AT 700 PM MST...

The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Roads
will remain slick and hazardous due to icy conditions.

LAT...LON 4123 10526 4100 10492 4100 10534
TIME...MOT...LOC 0159Z 024DEG 23KT 4104 10515 4068 10491 

$$

Hammer

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Jan 30, 4:50 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 30, 4:50 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
450 PM MST Thu Jan 30 2020

.SHORT TERM...(Late this afternoon through Sunday)
Issued at 330 PM MST Thu Jan 30 2020

Afternoon WV/IR imagery showed a upper trough over the Great
Plains and upper ridge from the eastern Pacific into WA/OR.
Active northwest flow aloft with embedded disturbances and
marginal low/mid level instability was generating scattered
snow showers, some producing moderate snowfall and gusty winds.
Per WYDOT webcams, road conditions between Cheyenne and Laramie
have been hampered by falling/blowing snow and poor visibility.
Winter Weather Advisory remains in effect until 6 PM MST for the
South Laramie Range and Foothills. Snow showers will taper off
this evening.

Attention turns to potentially strong winds across portions of
southeast WY Friday through Sunday. The CAG-ARL and CAG-BRX 850mb
gradients are quite high, ranging from 60-100 mtrs between 12Z
Friday and 12Z Sunday. Winds aloft, particularly the 700-800mb
layer, are not appreciably high (35-45 kt) Friday through Saturday.
They increase to 50-60 kt Saturday night and Sunday morning. Went
ahead and issued a High Wind Watch for WY wind-prone zones 106, 110,
116 and 117 from 8 AM MST Friday through 8 AM MST Sunday. Patchy
blowing snow will be a concern for travel along the Interstate 80
corridor from Cheyenne to Rawlins. Downslope flow east of the
Laramie Range will allow temperatures to warm to 10-20 degrees
above normal by Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 330 PM MST Thu Jan 30 2020

Not much change gleaned from the 12Z numerical model guidance with
respect to the timing of the strong cold front and upper level low
pressure system Sunday night and Monday. The bulk of the precipitation
will occur in the wake of the cold front, with the potential for
several inches over the mountains as well as east-central WY.

Strong cold air advection with 700mb temperatures plummeting to
-20 to -22C Monday through Tuesday. Expect high temperatures in
 the teens and 20s. Snow tapers off Monday night, but lingers over
 the mountains Tuesday through Thursday. Much below normal
 temperatures slowly moderate to near normal by Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 435 PM MST Thu Jan 30 2020

Tricky aviation forecast due to the brief moderate to heavy burst
of snow showers that may occur at terminals the next few hours
combined with wind. Expect the trend of gusty winds up to 20-30
knots this evening to continue. MVFR/IFR possible at terminals
where snow showers occur for brief periods, so will be monitoring
closely this evening in regard to situational awareness. VFR
conditions anticipated once the snow showers wind down this
evening, along with cloud ceilings slowly lifting as well.

&&

.FIRE WEATHER...
Issued at 254 PM MST Thu Jan 30 2020

Fire weather concerns will remain low as a front and upper level
disturbance move through the districts this afternoon with gusty
winds and light to moderate snowfall. A dry and windy pattern sets
up Friday through Sunday with minimum humidities from 15 to 20
percent Sunday afternoon over the southern Nebraska Panhandle and
far southeast Wyoming. A strong upper level disturbance and cold
front will bring much colder temperatures and widespread accumulating
snow Sunday night through Monday night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday morning through Sunday morning for
     WYZ106-110-116-117.

     Winter Weather Advisory until 6 PM MST this evening for WYZ116-
     117.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...MAJ
Hazardous weather outlook, Jan 30, 2:53 PM MST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
253 PM MST Thu Jan 30 2020

WYZ106-110-116-117-312200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
253 PM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds up to 45 mph this afternoon before diminishing after
sunset. These gusty winds will combine with periods of light to
moderate snow to create blowing snow, slick roadways and low
visibilities. A Winter Weather Advisory is in effect until 6 PM
MST for the South Laramie Range and Foothills.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds with gusts of 55 to 65 mph will be possible from
Friday through Sunday. High Wind Watches are in effect.

An abrupt change to much colder temperatures and accumulating
snow will occur Sunday night through Monday night.

.Spotter information statement...

Spotter activation will not be required. Spotters are encouraged
to report strong winds and snowfall to the Cheyenne, Wyoming
National Weather Service.

WYZ101>105-107>109-111>115-118-119-312200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
253 PM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Occasional light to moderate snow showers will continue this
afternoon, tapering off this evening. Accumulations will average
less than a half inch.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Gusty west to southwest winds of 35 to 45 mph will be possible
Friday through Sunday.

An abrupt change to much colder temperatures and accumulating
snow will occur Sunday night through Monday night.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-312200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
253 PM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered light snow showers will continue this afternoon,
tapering off this evening. Little or no snow accumulation is
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An abrupt change to much colder temperatures and accumulating
snow will occur Sunday night through Monday night.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 5:32 PM MSTSnow Squall WarningCYSLaramie43 min
Jan 31, 2:01 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte56 hr
Jan 31, 1:39 PM MSTWinter Storm WatchCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more37 hr

Nearby

Snow Squall Warnings in Wyoming, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.